MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Model Number CS40B
Medical Device Problem Codes Difficult to Insert (1316); Failure to Form Staple (2579); Failure to Fire (2610); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/12/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Batch # unk.The lot/batch was not provided; therefore, the manufacturing record evaluation could not be performed.Additional information received: due to the cut with no staples, the surgeon converted to an ils stapler.According to the surgeons, due to the lack of tissue after the ils stapler was used, a leak was observed.The surgeon performed a diverting loop ileostomy and will be bringing the patient back to surgery later to try and complete procedure.On january 12th the surgeon did a sigmoidectomy.On the second firing of the device, no staples were laid and the device cold cut.The surgeon did mention that there was a new tech in the room.There was a second reload opened but it could not be confirmed if the device was properly loaded.The surgeon converted to an ils stapler and after use of the ils stapler the patient had a leak, and a loop ileostomy was created.The device is used for the distal transection in creating the rectal stump.It cannot be confirmed if the distal transection was completed in one or multiple firings.It was shared that the surgeon should be familiar with reloading the device and the surgeon does the firing and fires plastic to plastic.At this time, it is unknown if the retaining pin is set automatically or manually or when the retaining cap is removed.It is unknown if there was difficulty in closing or firing the device.Surgeon experience with device? 5 plus years.Are surgical procedure or device/videos available? no.Surgeon declined meeting with ethicon medical and engineering.Additional information was requested, and the following was received: please provide the product code for the device that was used in the procedure.What is the lot number? cs40b.No lot available.Is the loop ileostomy temporary or permanent? temporary.Did the patient receive any preoperative chemotherapy or radiation? no.Who reloaded the device and what is their experience? surgical tech, traveler unknown experience.Was there any difficulty in reloading? yes, the first assist in the room recalled some difficulty with reloading, could not elaborate further.What was done to ensure that the cartridge was snapped in prior to closing the device? unknown.How was the retaining pin placed (manually or automatic)? automatic.How did the user confirm that the pin was in the proper orientation before firing? first assist in room stated they visually confirmed pin was in place.When was the staple retaining cap removed? unknown.What provisions did the surgeon take to ensure the tissue was lying evenly within the jaws? first assist in room stated surgeon always tries to visualize tissue is flat.Was the device difficult to close? no.Was the device closed and repositioned multiple times prior to firing? no.Was the device difficult to fire? no.Was the distal transection completed in one or multiple firings? 1 firing.First firing was proximal resection, 2nd was distal.Can more information be provided about staple form? first assist stated some malformed staples on removed specimen side, none on other side (remaining distal rectum).Surgeon stated no staples were seen and it was a ¿cold cut¿.Slightly conflicting recollections.What is the current status of the patient? waiting to bring back to reverse loop illeostomy.
 
Event or Problem Description
It was reported that during the colorectal procedure, the surgeon fired a contour stapler for the second time.When the surgeon opened the device, the device had cut but no staples were laid down.There was other medical intervention and was unable to confirm if the device was properly reloaded between firings.The surgery was delayed by 10 minutes.There were no patient consequences.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*  00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
*   00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
*  
6107428552
MDR Report Key13892704
Report Number3005075853-2022-01798
Device Sequence Number15042241
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public10705036012399
Combination Product (Y/N)N
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCS40B
Device Catalogue NumberCS40B
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/02/2022
Initial Report FDA Received Date03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown